Maryland, 2008

Tornadoes and Flooding in Maryland, April 20, 2008

April 20, 2008 · NWS LWX · 13 events in 6 counties and zones

A deep low pressure system moving east across the Great Lakes pushed a strong cold front across the region on late April 20th into early April 21st. Numerous strong to severe thunderstorms developed during the afternoon and evening hours across the region and continued into the following morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$134,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A deep low pressure system moving east across the Great Lakes pushed a strong cold front across the region on late April 20th into early April 21st. Numerous strong to severe thunderstorms developed during the afternoon and evening hours across the region and continued into the following morning. High moisture content and training storms lead to flooding across potions of the region with several road closures due to high water. Several storms produced damaging winds that downed trees and power lines. There were also two confirmed tornadoes in Charles and Prince Georges counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 20, 9:51 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 20, 9:51 AM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1051 AM EDT SUN APR 20 2008

.SYNOPSIS...
STG H5 LOW WILL BE THE MAJOR WEATHER STORY DRG FCST PERIOD. EXPECT
A GOOD ROUND OF RAIN TODAY INTO AT LEAST MONDAY...AND PERHAPS INTO
TUE. GIVEN COLD UPPER AIR ASSOCIATED WITH THE LOW...CANNOT RULE
OUT TSTMS WITH HAIL TODAY AND MON. RDGG BUILDS IN TOWARD MID
WEEK...AND TEMPS WILL WARM BACK UP.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THIS IS ONE OF THOSE ONE ARMED PAPER HANGER ANALOGY DAYS. LOTS
OF VARYING WX TO CONSIDER. BIGGEST CONERN OF COURSE IS FLDG. MY
HAT OFF TO BOTH NAM AND GFS FOR YDA PEGGING THE POSN OF THIS HVY
RA BAND. BAND CONTINUES TO PUMP OUT IMPRESSIVE RAFL TOTALS FM NRN
NECK OF VA UP THRU HGR. WE HV ONE FLD WRNG IN EFFECT FOR LOUDOUN
AND WL CONTINUE TO MONITOR NEED FOR OTHERS. TRAINING IS MAIN
CONSIDERATION - 3 IN 3 HRS PER RFC GUIDNC WL GET OUR ATTN.

DID TRIM BACK THE SWRN PTN OF THE WTCH. MDLS ARE SHOWING A SWWD
MEANDERING OF THE HVY PCPN THIS EVE BUT UNSURE THAT IT WOULD BE
HVY ENUF/LONG ENUF TO CAUSE PROBS CHO AREA.

SECOND CONCERN IS FOR SEVERE POTENTIAL TODAY. BUFKIT SOUNDINGS
SHOW CAPE VALUES UP TO 500 TO 700 J/KG. THE PRIMARY THREAT WOULD
BE FOR HAIL GIVEN COLD POOL ASSOCIATED WITH THE UPPER LOW. THE SPC
SLIGHT RISK AREA REMAINS SOUTHEAST OUTSIDE OF THE FORECAST AREA.
LOCALLY RUN WRF ARW AND NMM INDICATE CONVECTION THIS MORNING AND
AGAIN THIS AFTERNOON AND EVENING. THE LATTER SEEMS MORE CONDUCIVE
TO SEVERE WITH THE ABILITY TO TAKE ADVANTAGE OF DAY TIME HEATING
EVEN WITH CLOUD COVER. LINES OF CONVECTION ARE EXPECTED TO
DEVELOP MAINLY ALONG AND EAST OF THE BLUE RIDGE. THIS IS ALSO IN
LINE WITH THE HEAVY RAIN AND FLOODING POTENTIAL. WILL CONTINUE THE
WORDING IN THE HWO.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
FLOODING POTENTIAL CONTINUES OVERNIGHT...AND SO DOES THE FLOOD
WATCH. WHILE THE CONVECTION IS EXPECTED TO DISSIPATE THIS
EVENING...THE SURFACE AND UPPER LEVEL LOWS WILL REMAIN IN PLACE.
CONTINUED CATEGORICAL POPS ALONG WITH HEAVY RAIN WORDING OVERNIGHT.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
EFFECTS FROM UPR LVL LOW WILL LINGER EARLY IN THE PERIOD. THEN RIDGE
LIKE CONDS RETURN ALG WITH WARMER TEMPS. SHARP CDFNT SLATED TO CROSS
FCST AREA ON SAT. WILL AWAIT MODELS TO BECOME CONSISTENT AND NOT
INTRODUCE POPS AT THIS TIME.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
SKIES/CIGS IFR TDA. CONVECTION IS EXPECTED THIS AFTN. THE STRONGEST
STORMS WILL BE CAPABLE OF HAIL AND GUSTY WINDS TO 30 KNOTS.

&&

.MARINE...
A SMALL CRAFT REMAINS IN EFFECT THIS AFTERNOON THROUGH MONDAY
EVENING. WIND GUSTS REMAIN AT 15 KNOTS WITH GUSTS TO 20 KNOTS.

&&

.HYDROLOGY...
UP TO 4 INCHES OF RAIN EXPECTED THROUGH TUESDAY. COULD BE SOME
ISOLATED SPOTS THAT EXPERIENCE HIGH WATER. HENCE...FLOOD WATCH HAS
BEEN ISSUED. RISES SHOULD BE ON THE SLOWER SIDE AS OPPOSED TO
FLASHY TYPE FLOODING.

&&

.TIDES/COASTAL FLOODING...
PROLONGED SOUTHEASTERLY AND EASTERLY FLOW ALONG WITH A FULL MOON AND
THE CLOSE PROXIMITY OF THE LOW WILL LEAD TO HIGHER TIDES ALONG THE
TIDAL POTOMAC AND MARYLAND CHESAPEAKE BAY. TIDES ALREADY ABOUT A
HALF FOOT ABOVE PREDICTED WILL GRADUALLY INCREASE THROUGH TODAY AND
TONIGHT...WITH THE HIGHEST TIDES COMING EARLY MONDAY MORNING. SO
FAR...TIDE LEVELS LOOK TO BORDER ON ADVISORY CRITERIA FOR MINOR
FLOODING. WILL HOLD OFF ON ANY HEADLINES SINCE THE HIGHEST TIDES
WILL BE BEYOND 12 HOURS.

&&

.EQUIPMENT...
THE KLWX RADAR REMAINS DOWN. PART WILL BE HERE FROM KC ARND 3:30
PM. ET WL BE HERE ARND THAT TIME AS WELL. WE ARE USING SURROUNDING
88DS PLUS BWI TDWR TO MONITOR.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
MD...FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ003>007-009>011-013-
     014-016-501-502.
VA...FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ027>031-038>042-
     050>056.
WV...FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ050>053-055-501>504.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 6 PM EDT
     MONDAY FOR ANZ530>537.

&&

PRODUCTS...WOODY
PRVS...RDH/SAR
Hazardous weather outlook, Apr 20, 9:57 AM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 AM EDT SUN APR 20 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1057 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR
THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY.

A FLOOD WATCH IS NOW IN EFFECT FOR LOCATIONS ALONG AND EAST OF THE
INTERSTATE 95 CORRIDOR...WITH THE EXCEPTION OF ST MARYS...CALVERT...
AND KING GEORGE COUNTIES...THROUGH LATE TONIGHT. A SLOW MOVING
UPPER LOW PRESSURE SYSTEM TRACKING SOUTH OF THE REGION WILL
PRODUCE MODERATE TO HEAVY RAIN THROUGH TONIGHT. RAINFALL AMOUNTS
FROM 1 TO 3 INCHES ACROSS THE ENTIRE REGION...WITH LOCALLY HIGHER
RAINFALL AMOUNTS UP TO 4 INCHES.

SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY...MAINLY
DURING THE AFTERNOON AND EVENING. WITH COLD AIR ALOFT...ANY
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL
HAIL. IF THUNDERSTORMS ARE ABLE TO ORGANIZE INTO A LINE...THEN
LOCALLY DAMAGING WINDS WILL ALSO BE POSSIBLE THIS AFTERNOON AND
EVENING. THESE WILL ALSO CONTRIBUTE TO LOCALLY HIGHER RAINFALL
AMOUNTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE UPPER LOW PRESSURE SYSTEM WILL CONTINUE TO PRODUCE MODERATE TO
HEAVY RAIN ACROSS THE REGION ON MONDAY.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT ACROSS THE MARINE WATERS
THROUGH MONDAY AFTERNOON.

ADDITIONALLY...THE TIDE CYCLE IS AT ITS ASTRONOMICAL PEAK WITH FULL
MOON ON SUNDAY. SUSTAINED EASTERLY FLOW WILL LIKELY CREATE 1 TO 2
FOOT POSITIVE DEPARTURE FROM NORMAL...RESULTING IN MINOR COASTAL
FLOODING AT THE TIME OF MONDAY MORNINGS PEAK HIGH TIDE FOR THE
WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC
RIVER...INCLUDING ANNAPOLIS AND ALEXANDRIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. ANY REPORTS OF RAINFALL AND
FLOODING WOULD BE APPRECIATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-211100-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1057 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS NOW IN EFFECT THROUGH LATE TONIGHT WITH THE
EXCEPTION OF CENTRAL VIRGINIA. A SLOW MOVING UPPER LOW PRESSURE
SYSTEM TRACKING SOUTH OF THE REGION WILL PRODUCE MODERATE TO HEAVY
RAIN BEGINNING THROUGH TONIGHT. RAINFALL AMOUNTS FROM 1 TO 3
INCHES ACROSS THE ENTIRE REGION...WITH LOCALLY HIGHER RAINFALL
AMOUNTS UP TO 4 INCHES.

SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY...MAINLY
DURING THE AFTERNOON AND EVENING. WITH COLD AIR ALOFT...ANY
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL
HAIL. IF THUNDERSTORMS ARE ABLE TO ORGANIZE INTO A LINE...THEN
LOCALLY DAMAGING WINDS WILL ALSO BE POSSIBLE THIS AFTERNOON AND
EVENING. THESE WILL ALSO CONTRIBUTE TO LOCALLY HIGHER RAINFALL
AMOUNTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE UPPER LOW PRESSURE SYSTEM WILL CONTINUE TO PRODUCE MODERATE TO
HEAVY RAIN ACROSS THE REGION ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER...RAINFALL AND
FLOODING REPORTS WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, Apr 20, 10:20 AM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 AM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     FLOOD            LEESBURG                39.10N 77.56W
04/20/2008                   LOUDOUN            VA   EMERGENCY MNGR

            TUSCARORA CREEK OUT OF BANKS CLOSING LAWSON ROAD.

&&

LEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 2 tornado, 2 lightning, 2 flood. Local standard time, as filed.

Hail, Harford

When
April 20, 12:38 PM EST
Where
Harford County, 0.53 mi W of Norrisville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.700, -76.540

Tornado, Charles

When
April 20, 1:09 PM EST to 1:15 PM EST
Where
Charles County, 2.02 mi SSE of Beantown to 0.49 mi SSW of Beantown
Rating
EF0
Path length
1.7 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.592, -76.869

An NWS survey team confirmed a tornado just northeast of LaPlata in St Charles. The tornado touched down near the intersection of Renner Road and Route 5/Leonardtown Road, tracking north and damaging the eastern section of St Charles. The most damaged parts of the community were around Snowbell Court, Sweetbriar Place and Northgate Place. The damage included several large trees snapped and uprooted, some of which fell into houses and other vehicles. Several homes lost roofing and sections of siding. A large storage shed was shifted off its foundation and had some of its doors blown out.

Hail, Harford

When
April 20, 1:25 PM EST
Where
Harford County, Bel Air
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.530, -76.350

Tornado, Prince George'S

When
April 20, 1:27 PM EST to 1:35 PM EST
Where
Prince George'S County, 0.52 mi SSW of University Park to 0.4 mi WSW of University Park
Rating
EF1
Path length
0.32 mi
Path width
100 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
38.963, -76.985

An NWS survey team confirmed a tornado just west of Hyattsville in Chillum. The tornado touched down at a water park near the intersection of Sargent Road and Ray Road. Tree damage was noted at the water park. The tornado intensified as it crossed a wooded area and field behind the George E. Peters Adventist Elementary School. Peak winds estimated at near 100 mph then struck the school, lifting the northeast section of the roof and throwing most of it into the downwind parking lot. A construction office trailer was thrown on its side. Some debris from the school was carried high into nearby trees while some was blown into the Metropolitan Adventist Church across the parking lot, destroying some church windows. A piece of plywood was carried across Riggs Road into the Prince Georges County Fire Station 44, knocking out power. A science teacher in the school and a fireman at the station both reported seeing rotation as debris was carried by the wind. The storms continued north, downing trees along Riggs Road as well as a light pole in the parking lot of a shopping center.

Thunderstorm Wind, Prince George'S

When
April 20, 1:35 PM EST
Where
Prince George'S County, 0.92 mi NNE of Clinton Hyde Fld Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.782, -76.943

Prince Georges County Fire and Rescue Department reported several large trees down on Pats Lane near Allentown Road in Fort Washington.

Lightning, Anne Arundel

When
April 20, 2:30 PM EST
Where
Anne Arundel County, 0.57 mi N of Severn
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.138, -76.701

A newspaper reported that a 2-story house on the 770 block of Ricker Road was struck by lightning and caught fire.

Thunderstorm Wind, Baltimore

When
April 20, 4:36 PM EST
Where
Baltimore County, 0.59 mi ESE of Ruxton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.397, -76.640

Baltimore County Emergency Management reported trees down at the intersection of Ruxton Road and Alvern Ave.

Thunderstorm Wind, Baltimore

When
April 20, 4:46 PM EST
Where
Baltimore County, 0.35 mi NE of Padonia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.454, -76.626

Baltimore County Emergency Management reported trees down at the intersection of Dalecrest Court and Chetwood Drive.

Thunderstorm Wind, Baltimore

When
April 20, 4:55 PM EST
Where
Baltimore County, 0.63 mi NW of Cockeysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.487, -76.657

Baltimore County Emergency Management reported trees down at the intersection of Wight Ave and McCormick Road.

Thunderstorm Wind, Baltimore

When
April 20, 5:20 PM EST
Where
Baltimore County, 0.79 mi NW of Beckleysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.637, -76.781

Baltimore County Emergency Management reported trees down on Gunpowder Road between Compass Run Lane and Beckleysville Road.

Lightning, Baltimore

When
April 20, 5:30 PM EST
Where
Baltimore County, 0.48 mi NE of Daniels
Property damage
$15,000
Reported by
Newspaper
Coordinates
39.324, -76.813

A newspaper reported that lightning struck a home under construction on Wrights Mill Road in Randallstown.

Flood, Baltimore

When
April 20, 7:30 PM EST to 10:30 PM EST
Where
Baltimore County, 0.81 mi WNW of Beckleysville to 0.68 mi NNW of Beckleysville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.633, -76.785

Baltimore County Emergency Management reported flooding on Gunpowder Road between Compass Run Lane and Beckleysville Road..

Flood, Frederick

When
April 20, 8:10 PM EST to 10:20 PM EST
Where
Frederick County, 0.69 mi N of Lewistown to 0.47 mi NNW of Lewistown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.540, -77.420

Frederick County Emergency Management reported roads closed in Lewistown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyThe tornado archive for Maryland, 2008Warnings in Maryland, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93424, 93425, 93426, 93429, 93430, 93431, 93432, 93433, 93434, 93435, 93436, 93427, 93428.